[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Off-Center Fold
February 2010

Purpuric Eruption in a Patient Treated With Systemic Steroids—Quiz Case

Author Affiliations
 

MARY S.STONEMDSOONBAHRAMIMDCARRIE ANN R.CUSACKMDSENAIT W.DYSONMDMOLLY A.HINSHAWMDVINCENTLIUMD

Arch Dermatol. 2010;146(2):191-196. doi:10.1001/archdermatol.2009.364-a

A 58-year-old woman presented with Escherichia coli bacteremia, vancomycin-resistant Enterococcus faecium meningitis, and septic shock. Before this presentation, she had received systemic corticosteroids on 3 separate occasions at another hospital for exacerbations of chronic obstructive pulmonary disease as a result of α1-antitrypsin disease. Physical examination revealed an extensive purpuric rash on her abdomen (Figure 1) and the anterior aspect of her thighs. She died shortly afterward. Sections of skin obtained at autopsy showed parasitic organisms in the superficial dermis (Figure 2 and Figure 3) and subcutaneous fat.

First Page Preview View Large
First page PDF preview
First page PDF preview
×